Alert archive / North Carolina / Frost Advisories in 2017

Frost Advisory 1, NWS Raleigh, NC

April 7, 201720 counties in North Carolina

NWS Raleigh, NC issued this frost advisory at Apr 7, 2017, 9:32 PM EDT for 20 counties in North Carolina. It took effect at Apr 8, 2017, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 7, 2017, 9:32 PM EDT (01:32 UTC)
In effect from
Apr 8, 2017, 2:00 AM EDT
Expired
Apr 8, 2017, 9:00 AM EDT
In force
7 hr
Issued by
NWS Raleigh, NC

Counties Alamance County, NC, Anson County, NC, Chatham County, NC, Davidson County, NC, Durham County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 77 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2146 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

504 
WWUS72 KRAH 080132
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
932 PM EDT Fri Apr 7 2017

...Frost Advisory in effect for portions of central North Carolina
from 2 AM to 9 AM Saturday...

.Areas of frost will be possible early Saturday morning across the
Piedmont of central North Carolina as high pressure begins to
settle over the region allowing for winds to diminish.

NCZ007>010-021>026-038>041-073>076-083-084-081300-
/O.NEW.KRAH.FR.Y.0001.170408T0600Z-170408T1300Z/
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-Anson-Richmond-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, 
Afton, Warrenton, Lake Gaston, Pfafftown, Stanleyville, 
Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington,
Graham, Chapel Hill, Carrboro, Bethesda, Durham, 
Research Triangle, Pilot, Ingleside, Louisburg, Franklinton, 
Lexington, Thomasville, Asheboro, Ulah, Archdale, Trinity, Hasty,
Siler City, Bynum, Moncure, Pittsboro, Raleigh, Cary, Albemarle, 
Plyler, Troy, Biscoe, Mount Gilead, Pekin, Badin Lake, Eldorado, 
Southern Pines, Pinehurst, Aberdeen, Eagle Springs, Seven Lakes, 
Cumnock, Gum Springs, Sanford, Tramway, Wadesboro, Polkton, 
Rockingham, Hamlet, and East Rockingham
932 PM EDT Fri Apr 7 2017

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY...

The National Weather Service in Raleigh has issued a Frost
Advisory, which is in effect from 2 AM to 9 AM EDT Saturday. 

* TEMPERATURE...Low temperatures early Saturday morning are
  expected to be in the lower to mid 30s across the Piedmont of
  central North Carolina.

* IMPACTS...Areas of frost will be possible early Saturday
  morning. Any sensitive plants or vegetation may be damaged if
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
2 follow-up statements
641 
WWUS72 KRAH 080945
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
545 AM EDT Sat Apr 8 2017

...Frost Advisory in effect for portions of central North
Carolina until 9 AM this morning...

.Areas of frost will be possible early this morning across the 
Piedmont of central North Carolina as high pressure begins to 
settle over the region.

NCZ007>010-021>026-038>041-073>076-083-084-081300-
/O.CON.KRAH.FR.Y.0001.000000T0000Z-170408T1300Z/
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-Anson-Richmond-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, 
Afton, Warrenton, Lake Gaston, Pfafftown, Stanleyville, 
Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington,
Graham, Chapel Hill, Carrboro, Bethesda, Durham, 
Research Triangle, Pilot, Ingleside, Louisburg, Franklinton, 
Lexington, Thomasville, Asheboro, Ulah, Archdale, Trinity, Hasty,
Siler City, Bynum, Moncure, Pittsboro, Raleigh, Cary, Albemarle, 
Plyler, Troy, Biscoe, Mount Gilead, Pekin, Badin Lake, Eldorado, 
Southern Pines, Pinehurst, Aberdeen, Eagle Springs, Seven Lakes, 
Cumnock, Gum Springs, Sanford, Tramway, Wadesboro, Polkton, 
Rockingham, Hamlet, and East Rockingham
545 AM EDT Sat Apr 8 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURE...Low temperatures early this morning are expected 
to be in the lower to mid 30s across the Piedmont of central 
North Carolina. 

* IMPACTS...Areas of frost will be probable early this morning. 
Any sensitive plants or vegetation may be damaged if left 
uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
550 
WWUS72 KRAH 081248
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
848 AM EDT Sat Apr 8 2017

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

.The threat for frost has ended.

NCZ007>010-021>026-038>041-073>076-083-084-081400-
/O.EXP.KRAH.FR.Y.0001.000000T0000Z-170408T1300Z/
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-Anson-Richmond-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, 
Afton, Warrenton, Lake Gaston, Pfafftown, Stanleyville, 
Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington,
Graham, Chapel Hill, Carrboro, Bethesda, Durham, 
Research Triangle, Pilot, Ingleside, Louisburg, Franklinton, 
Lexington, Thomasville, Asheboro, Ulah, Archdale, Trinity, Hasty,
Siler City, Bynum, Moncure, Pittsboro, Raleigh, Cary, Albemarle, 
Plyler, Troy, Biscoe, Mount Gilead, Pekin, Badin Lake, Eldorado, 
Southern Pines, Pinehurst, Aberdeen, Eagle Springs, Seven Lakes, 
Cumnock, Gum Springs, Sanford, Tramway, Wadesboro, Polkton, 
Rockingham, Hamlet, and East Rockingham
848 AM EDT Sat Apr 8 2017

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

Frost advisory is set to expire at 9 AM EDT as temperatures have
risen into the 40s.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this frost advisory went out at Apr 7, 7:45 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 7, 7:45 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
745 PM EDT Fri Apr 7 2017

.SYNOPSIS...
High pressure will move across the Southeast through the weekend and
off the East Coast Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 620 PM Friday...

Winds have fallen well below wind advisory criteria across the
area. Thus, the wind advisory has been allowed to expire. We will
continue to monitor observations and guidance for the need for a
potential frost advisory for portions of central NC. Main concern is
the potential for winds going light and variable to calm late
tonight, allowing for a brief period of frost early Saturday
morning, with some statistical guidance showing the usual rural cold
locations approaching freezing.

As of 220 PM Friday...

Considerable cloudiness in the form of flat ragged stratocu and
passing higher clouds over much of the forecast area will slowly
decrease through the rest of the afternoon as the low levels dry out
and subsidence takes over. The MSLP gradient will continue to
slacken as the strong surface low tracks up the St Lawrence Valley
with high pressure starting to build into our area from the west,
plus 925-850 mb winds will continue to decrease through the rest of
the afternoon as the trough aloft swings through the area and to our
SE. Will keep the wind advisory as is for now, although we may be
able to cancel it in the next couple of hours. Lows are expected to
drop to 34-40, shaving a degree or two off statistical guidance.
While isolated patches of frost in a few outlying areas can't be
ruled out, in general the dewpoint depressions should stay above 6
degrees F, greatly limiting frost potential, plus surface winds
should stay up around 3-4 kts or more overnight. Will monitor this
evening for cooler trends, higher dewpoints, or lighter winds, but
for now, will hold off on a frost advisory for tonight. -GIH

&&

.SHORT TERM /Saturday and Saturday night/...
As of 230 PM Friday...

Quiet weather and mostly clear skies are expected to start the
weekend, as surface high pressure builds in from the west, with dry
and sinking air through the column as heights gradually rise aloft.
A weak vorticity lobe is expected to track southeastward across the
area during the afternoon, which may bring a few high clouds. But
otherwise skies will be mostly clear, with light mainly NW and W
winds becoming light/variable to nearly calm by evening. Expect
highs of 64-68, NE-SW. Lows Sat night should be a degree or two
higher than tonight as cold air advection diminishes within the
quickly modifying surface high, however as dewpoints rise with
decreasing wind speeds, we may see a better chance of some frost
early Sun morning, and a frost advisory may be needed. -GIH

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 250 PM Friday...

Sunday will see temperatures return to the 70s as surface high
pressure moves off of the Carolina coast and southwesterly return
flow overtakes central NC. Coupled with a strong upper level ridge,
dry and warm weather will continue through much of the work week
with temperatures continuing to rise to near 80 degrees by Tuesday.

Slight chances for showers begin to creep into the forecast on
Wednesday as a very weak frontal system approaches the area and
stalls out through the end of the week. Best chances for rain should
be across the north Wednesday and Thursday and across the south of
Friday as a low pressure system crossing the northeastern CONUS
begins to help push the frontal zone through the area. Not a washout
by any standards. In fact the front could be largely dry for the
majority of the time it spends over the area. Not much change in
airmass either as high temps remain near 80 degrees on Wednesday and
only moderate into the mid to upper 70s for Thursday and Friday.

&&

.AVIATION /00Z Saturday through Wednesday/...
As of 745 PM Friday...

High confidence VFR forecast.  Northwest winds, still gusting to 20-
25kt, will decrease to 5-10kt by 03Z as the pressure gradient between
low pressure over New England and nigh pressure over the Lower
Mississippi River Valley weakens and daytime heating is lost.
Scattered stratocu now east of RDU will also dissipate as it drifts
east, leaving only patchy thin cirrus at times through Saturday.

Outlook:  VFR will continue through the weekend.  Sub-VFR vsbys will
be possible by Mon/Tue morning, with a cold front moving into the
area bringing a better chance of sub-VFR conditions for the mid to
late week period.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...SEC
NEAR TERM...BSD/Hartfield
SHORT TERM...Hartfield
LONG TERM...Ellis
AVIATION...Hartfield
Hazardous weather outlook, Apr 7, 6:00 PM EDT, 3 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
600 PM EDT Fri Apr 7 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-081100-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
600 PM EDT Fri Apr 7 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Spotty light frost is possible across most of central NC, excluding
the southern coastal plain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:01 PM EDTFrost AdvisoryRAHAlamance, Davidson, Forsyth, Guilford, Montgomery, Orange and 3 more18 hr

Nearby

Frost Advisories in North Carolina, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.